Alert archive / Missouri / Freeze Warnings in 2016

Freeze Warning 1, NWS St. Louis, MO

March 20, 201623 counties in Missouri; 14 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Mar 20, 2016, 4:00 AM CDT for 23 counties in Missouri; 14 counties in Illinois. It took effect at Mar 21, 2016, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2016, 4:00 AM CDT (09:00 UTC)
In effect from
Mar 21, 2016, 1:00 AM CDT
Expired
Mar 21, 2016, 9:00 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
All 37 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 15 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS73 KLSX 200900
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT SUN MAR 20 2016

ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-202200-
/O.UPG.KLSX.FZ.A.0001.160321T0600Z-160321T1400Z/
/O.NEW.KLSX.FZ.W.0001.160321T0600Z-160321T1400Z/
AUDRAIN MO-BOND IL-BOONE MO-CALHOUN IL-CALLAWAY MO-CLINTON IL-
COLE MO-CRAWFORD MO-FAYETTE IL-FRANKLIN MO-GASCONADE MO-GREENE IL-
IRON MO-JEFFERSON MO-JERSEY IL-LINCOLN MO-MACOUPIN IL-MADISON IL-
MADISON MO-MARION IL-MONITEAU MO-MONROE IL-MONTGOMERY IL-
MONTGOMERY MO-OSAGE MO-PIKE MO-RANDOLPH IL-REYNOLDS MO-
SAINT CHARLES MO-SAINT CLAIR IL-SAINT FRANCOIS MO-
SAINT LOUIS CITY MO-SAINT LOUIS MO-SAINTE GENEVIEVE MO-WARREN MO-
WASHINGTON IL-WASHINGTON MO-
INCLUDING THE CITIES OF...ALTON...BELLEVILLE...BOWLING GREEN...
CAHOKIA...CENTRALIA...CHESTER...COLUMBIA...EDWARDSVILLE...
FARMINGTON...FULTON...JEFFERSON CITY...LITCHFIELD...MEXICO...
SAINT CHARLES...SAINT LOUIS...SALEM...SPARTA...SULLIVAN...UNION...
VANDALIA...WASHINGTON
400 AM CDT SUN MAR 20 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* TIMING...TEMPERATURES ARE EXPECTED TO DROP SEVERAL DEGREES BELOW
  FREEZING OVER MUCH OF THE AREA EARLY MONDAY MORNING.

* TEMPERATURES...IN THE UPPER 20S TO NEAR 30.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TES
2 follow-up statements
809 
WWUS73 KLSX 202022
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SUN MAR 20 2016


ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-210830-
/O.CON.KLSX.FZ.W.0001.160321T0600Z-160321T1400Z/
AUDRAIN MO-BOND IL-BOONE MO-CALHOUN IL-CALLAWAY MO-CLINTON IL-
COLE MO-CRAWFORD MO-FAYETTE IL-FRANKLIN MO-GASCONADE MO-GREENE IL-
IRON MO-JEFFERSON MO-JERSEY IL-LINCOLN MO-MACOUPIN IL-MADISON IL-
MADISON MO-MARION IL-MONITEAU MO-MONROE IL-MONTGOMERY IL-
MONTGOMERY MO-OSAGE MO-PIKE MO-RANDOLPH IL-REYNOLDS MO-
SAINT CHARLES MO-SAINT CLAIR IL-SAINT FRANCOIS MO-
SAINT LOUIS CITY MO-SAINT LOUIS MO-SAINTE GENEVIEVE MO-WARREN MO-
WASHINGTON IL-WASHINGTON MO-
INCLUDING THE CITIES OF...ALTON...BELLEVILLE...BOWLING GREEN...
CAHOKIA...CENTRALIA...CHESTER...COLUMBIA...EDWARDSVILLE...
FARMINGTON...FULTON...JEFFERSON CITY...LITCHFIELD...MEXICO...
SAINT CHARLES...SAINT LOUIS...SALEM...SPARTA...SULLIVAN...UNION...
VANDALIA...WASHINGTON
322 PM CDT SUN MAR 20 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
MONDAY...

* TIMING...TEMPERATURES ARE EXPECTED TO DROP SEVERAL DEGREES 
  BELOW FREEZING OVER MUCH OF THE AREA EARLY MONDAY MORNING.

* TEMPERATURES...IN THE UPPER 20S TO NEAR 30.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BYRD
085 
WWUS73 KLSX 211355
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
855 AM CDT MON MAR 21 2016


ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-211500-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-160321T1400Z/
AUDRAIN MO-BOND IL-BOONE MO-CALHOUN IL-CALLAWAY MO-CLINTON IL-
COLE MO-CRAWFORD MO-FAYETTE IL-FRANKLIN MO-GASCONADE MO-GREENE IL-
IRON MO-JEFFERSON MO-JERSEY IL-LINCOLN MO-MACOUPIN IL-MADISON IL-
MADISON MO-MARION IL-MONITEAU MO-MONROE IL-MONTGOMERY IL-
MONTGOMERY MO-OSAGE MO-PIKE MO-RANDOLPH IL-REYNOLDS MO-
SAINT CHARLES MO-SAINT CLAIR IL-SAINT FRANCOIS MO-
SAINT LOUIS CITY MO-SAINT LOUIS MO-SAINTE GENEVIEVE MO-WARREN MO-
WASHINGTON IL-WASHINGTON MO-
INCLUDING THE CITIES OF...ALTON...BELLEVILLE...BOWLING GREEN...
CAHOKIA...CENTRALIA...CHESTER...COLUMBIA...EDWARDSVILLE...
FARMINGTON...FULTON...JEFFERSON CITY...LITCHFIELD...MEXICO...
SAINT CHARLES...SAINT LOUIS...SALEM...SPARTA...SULLIVAN...UNION...
VANDALIA...WASHINGTON
855 AM CDT MON MAR 21 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES ARE WARMING UP QUICKLY THIS MORNING AND ARE ABOVE
FREEZING MOST LOCATIONS NOW...SO THE FREEZE WARNING WILL BE
ALLOWED TO EXPIRE AT 9 AM.

$$

BYRD

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Mar 20, 3:57 AM CDT, 3 minutes earlier.

Area forecast discussion, Mar 20, 3:57 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAINT LOUIS MO
357 AM CDT SUN MAR 20 2016

.SHORT TERM:  (Through Late This Afternoon)
Issued at 357 AM CDT Sun Mar 20 2016

Upper low currently over the region will continue to slowly drop
swd. This will allow isod to sct showers, rain and/or snow showers,
to continue to drop swd thru the CWA today. Any SHSN shud change to
RA by mid morning. Do not anticipate accumulations with any SHSN.
Across wrn portions of the CWA, precip shud be lighter thru the
morning hours and will go with a mention of flurries for these
regions. Expect most of the precip to be out of the CWA by mid
afternoon.

Expect any breaks in cloud cover to quickly fill in today with cu.
Because of this, have once again trended aob the coolest guidance
across the region. For portions of central MO where more breaks are
possible, have trended slightly warmer, tho still below guidance.

Tilly

.LONG TERM:  (Tonight through Saturday)
Issued at 357 AM CDT Sun Mar 20 2016

First forecast concern is threat for widespread sub-freezing temps
in our region for early Monday morning.  Forecast of min temps in
the upper 20s to near 30 continues to look on track for tonight with
what appears to be slightly less cold air but a better ability to
cool thanks to presence of surface RIDGE passing thru late tonight
and clearing skies.  Timing of the RIDGE turning light winds from
the southwest should be late enough to allow the vast majority of
the Watch area to achieve a freeze, with central MO being the least
confident area but still high enough to convert the entire Watch to
a Warning.

Northwest flow aloft will give us a couple of dry days Monday and
Tuesday as strengthening S-SW flow at the surface pushes temps back
to above average values by Tuesday, with a return of 70s for much of
the area.

By Wednesday flow aloft backs from the SW with increasing rain
chances heading into Wednesday night with a surface cold front moving
thru and a strong upper level disturbance aloft.  While both 0-6km
and 0-1km shear looks quite favorable, lo level moisture could be
better, and instability is limited to where not too concerned about
the severe threat at this time.  It seems the models have a
different depiction of this system each day, so stay tuned, as it may
be quite different again tomorrow.

Speaking of which, this system was part of what could have been a
late season winter storm on late Thurs-early Fri, but this scenario
looks much less favorable today than 24-48hrs ago with an open system
and a more northerly track.  Instead, a couple days of cooler temps
and dry look to be the preferred way to go now.

TES

&&

.AVIATION:  (For the 06z TAFs through 06z Sunday Night)
Issued at 1056 PM CDT Sat Mar 19 2016

VFR conditions expected through this TAF period for KCOU. Mid
level low will track across region early Sunday bringing MVFR
ceilings to KUIN and all KSTL metro TAF sites. A band of light
snow will likely track across KSTL metro TAF sites from around 12Z
through 15Z. Visibilities may drop to 5SM in light snow. Ceilings
will remain in the MVFR category through around 18Z then will lift
as main system tracks off to the southeast. North to northwest
winds will last through the day on Sunday...then become light and
variable.

Specifics for KSTL: Mid level low will track across region early
Sunday bringing MVFR ceilings by 12 to 15Z. A band of light snow
will likely track across KSTL metro TAF sites from around 12Z to
15Z. Visibilities may drop to 5SM in light snow. Ceilings will
remain in the MVFR category through around 18Z then will lift as
main system tracks off to the southeast. North to northwest winds
will last through the day on Sunday...then become light and
variable.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Freeze Warning from 1 AM to 9 AM CDT Monday FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Freeze Warning from 1 AM to 9 AM CDT Monday FOR Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 20, 4:00 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT SUN MAR 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 AM CDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED LATE TONIGHT.
PLEASE REFER TO THE FREEZE WARNING THAT IS IN EFFECT...WHERE THE
GROWING SEASON HAS STARTED...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HEIGHTENED FIRE DANGER MONDAY AFTERNOON FOR NORTHEAST
AND CENTRAL MISSOURI DUE TO LOW RELATIVE HUMIDITY VALUES...DRY
FUELS...AND GUSTY SOUTH TO SOUTHWEST WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

Nearby

Freeze Warnings in Missouri, 2016Freeze Warnings in Illinois, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.